Kansas, 2009

Damaging Wind in Kansas, June 10, 2009

June 10, 2009 · NWS EAX · 1 event in 1 county or zone

A severe thunderstorm produced damaging winds, during the evening hours of June 10, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A severe thunderstorm produced damaging winds, during the evening hours of June 10, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 10, 5:40 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 10, 5:40 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT WED JUN 10 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/353 PM CDT WED JUN 10 2009/
MOIST EAST-NORTHEASTERLY FLOW OVER MUCH OF THE FORECAST AREA HAS
PREVENTED THE SURFACE BOUNDARY FROM RETREATING VERY FAR NORTH. THE
BOUNDARY IS CURRENTLY STRETCHED ACROSS THE REGION...JUST SOUTH OF
THE FORECAST AREA...GENERALLY SOUTH OF BUTLER...CLINTON AND SEDALIA.
WARM SECTOR IS CHARACTERIZED BY LOW 70 DEW POINTS AND AIR TEMPS WELL
INTO THE 80S. AIRMASS IS VIRTUALLY UNCAPPED...CAPE VALUES ARE WELL
OVER 2000 J/KG...POSSIBLY UP TO AROUND 5000 J/KG...AND PWATS ARE
CLOSE TO 1.5 IN. SHORTWAVE MOVING ACROSS NEW MEXICO-SOUTHEAST
COLORADO AREA HAS TRIGGERED CONVECTION OVER EASTERN NEW MEXICO INTO
THE TEXAS PANHANDLE REGION. THIS CONVECTION IS MOVING GENERALLY
EAST-NORTHEAST ALONG THE SURFACE BOUNDARY...AND EXPECT IT TO
CONTINUE TO DO SO AIDED BY WEAK LOW LEVEL CONVERGENCE...VEERED 850MB
WINDS WITH TRAJECTORY NEARLY PARALLEL TO SURFACE BOUNDARY...AND GOOD
INSTABILITY. THINKING ONGOING CONVECTION WILL CONTINUE TO MOVE
EAST-NORTHEAST...WITH ADDITIONAL DEVELOPMENT OVER SOUTHEAST KANSAS
INTO SOUTHERN MISSOURI GENERALLY ALONG THE FRONT/INSTABILITY AXIS
DELINEATED BY THE LINE OF CU SEEN IN VISIBLE SATELLITE IMAGERY PRIOR
TO THE CIRRUS SHIELD OVERSPREADING THE REGION.

QUESTION REMAINS HOW FAR NORTH WILL STRONG CONVECTION MAKE IT. IF
CONVECTION DOES FIRE JUST SOUTH OF THE FORECAST AREA...EXPECT
OUTFLOW BOUNDARY TO PUSH NORTH. MAY SEE SOME ENHANCED CONVERGENCE
DUE TO DIFFERENTIAL TEMPS...GENERALLY A JUST A TIER OR TWO OF
COUNTIES NORTH. MOST STRONG CONVECTION SHOULD MOVE GENERALLY
EAST-SOUTHEAST PER THICKNESS FIELD AND CORFIDI VECTORS. CONSIDERED A
FLASH FLOOD WATCH FOR THE AREA GENERALLY SOUTH OF A PAOLA TO SEDALIA
LINE...BUT OPTED AGAINST IT WITH MOIST WIDESPREAD STRONG CONVECTION
REMAINING SOUTH OF THE FORECAST AREA.

MODELS CONTINUE TO HAVE DIFFICULTY RESOLVING THE NUMEROUS SHORTWAVES
TRANSLATING THROUGH THE MEAN FLOW. HOWEVER AT LEAST FOR TODAY...ALL
FCST MODELS APPEAR TO HAVE GRABBED ON TO THE SHORTWAVE OVER
SOUTHEAST COLORADO...AS WELL AS THE CONVECTIVELY INDUCED SHORTWAVE
ASSOCIATED WITH THE MCS OVER OKLAHOMA. HOWEVER AM CONCERNED MODELS
ARE TOO GENEROUS WITH QPF OVER NORTHEAST KANSAS AND NORTHERN
MISSOURI. ISENTROPIC LIFT PROGGED NORTH OF THE SFC-850MB BOUNDARIES
APPEARS QUITE WEAK...AND DEEP MOISTURE MAY BE SEQUESTERED BY MCS AND
AND ADDITIONAL DEVELOPING CONVECTION IN THE WARM SECTOR.

HAVE TRIED TO DRY THINGS OUT ON THURSDAY. HOWEVER DEPENDING ON HOW
FAST THE SHORTWAVE MOVES EAST...MAY SEE SOME LINGERING SHOWERS
MAINLY THURSDAY MORNING. EXPECT TO SEE ANOTHER ROUND OF FOG ACROSS
MUCH OF THE REGION...BUT ESPECIALLY SOUTH OF A LINE FROM ABOUT
KC-STJ TO MACON...WHICH WOULD BE JUST NORTH OF THE LINGERING SURFACE
BOUNDARY. FCST MODELS HINT AT ANOTHER SHORTWAVE MOVING ACROSS THE
REGION FRIDAY INTO FRIDAY NIGHT. HOWEVER THE SIGNAL IS NOT STRONG SO
HAVE KEPT POPS IN THE SLIGHT TO LOW CHANCE CATEGORY.

MOS GUIDANCE TEMPS LOOK REASONABLE THROUGH FRIDAY.

33

OPERATIONAL GFS/ECMWF AND GFS/EC ENSEMBLES DEPICTING NEARLY STATIC
LARGE SCALE FEATURES THROUGH THE WEEKEND. WAVE TRAIN OF SEVERAL WEAK
IMPULSES WILL PROVIDE SPORADIC DYNAMIC FORCING THAT WILL HELP
ACTIVATE CONVECTION ALONG QUASI-STATIONARY SYNOPTIC BOUNDARY THAT
WILL STRETCH FROM LOW OVER EAST CENTRAL/SOUTHEAST COLORADO INTO
CENTRAL MISSOURI THROUGH THE WEEKEND...WITH POSITION OF SYNOPTIC
BOUNDARY VACILLATING FROM DAY-TO-DAY DUE TO MESOSCALE EFFECTS. LATE
IN THE WEEKEND AND EARLY NEXT WEEK...SURFACE BOUNDARY WILL START
LIFTING NORTHWARD AS H5 HEIGHTS RISE PER OPERATIONAL/ENSEMBLES...
THUS CWA LIKELY WILL START EXPERIENCING SEVERAL ROUNDS OF
CONVECTION...WITH SUNDAY NIGHT INTO MONDAY AND MONDAY NIGHT INTO
TUESDAY BOTH POTENTIAL PERIODS OF HEIGHTENED ACTIVITY. FOR NOW WILL
HOLD POPS IN CHANCE CATEGORY TO REMAIN CONSISTENT WITH
NEIGHBORS...BUT LIKELY WILL HAVE TO INCREASE PROBABILITIES AS TIME
DRAW NEARER. AFTER TUESDAY...FEEL THREAT OF PRECIPITATION WILL
DWINDLE AS CAPPING INVERSION INCREASES.

COOLER AIR ASSOCIATED WITH UPPER PLAINS/MIDWEST SURFACE HIGH...WILL
KEEP TEMPERATURES SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND...AND
HAVE TRENDED TOWARD LOWER END OF ENSEMBLE GUIDANCE. AS UPPER HEIGHTS
RISE TUESDAY-THURSDAY OF NEXT WEEK...EXPECT TEMPERATURES TO
INCREASE...WITH LOWER 90S POSSIBLE BY LATE NEXT WEEK ACROSS WESTERN
PART OF OF CWA.

24

&&

.AVIATION DISCUSSION...
FOR THE 00Z TAFS...AREA WILL BE AFFECTED BY TWO SHORT WAVES IN RAPID
SUCCESSION. INITIAL WAVE HAS DEVELOPED CONVECTION IN SOUTHWEST
MISSOURI...WITH IT MAIN EFFECTS TO ROB THE SECOND WAVE OF SOME OF
THE DEEP MOISTURE FLOW. HOWEVER...18Z NAM ISENTROPIC SURFACE IN THE
305-306K RANGE SHOWING LIFT INITIATING OVER THE KANSAS CITY TAF
SITES THIS EVENING AS THE WINDS RESPOND TO THE SECONDARY WAVE
CURRENTLY IN KANSAS. AM SEEING SOME SHOWERS DEVELOPING ACROSS THE
KANSAS CITY NORTHLAND IN RESPONSE TO THIS LIFT. BY LATE
EVENING...THIS ISENTROPIC LIFT HAS VEERED OFF...SO WILL ONLY TARGET
THE POTENTIAL FOR ANY THUNDER EARLY IN THE EVENING WITH THE BEST
LIFT. THEN OVERNIGHT...PICTURE BECOMES LESS CLEAR ON HOW THAT SECOND
WAVE WILL BE ABLE TO AFFECT THE REGION...GIVEN THE EFFECTS OF THE
MCSS CURRENTLY TO THE SOUTH. WILL BE CONSERVATIVE WITH THE RAIN
CHANCES...TARGETING NORTHERN MISSOURI WITH A VCSH...WHERE THE 850 MB
BOUNDARY WILL BE RESIDING. ALSO WILL LEAVE THE PREVIOUS TAFS MENTION
OF DENSE FOG SIMILAR TO WHAT OCCURRED LAST NIGHT...WITH THE LOW
LEVEL MOISTURE NORTH OF THE SURFACE FRONT. WITH UPPER SHORT WAVE
MOVING PAST BY MORNING AND A BRIEF PERIOD OF WEAK UPPER RIDGING ON
THURSDAY...WILL GO WITH IMPROVING CIGS BY MIDDAY.

28

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 10, 12:04 PM CST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT WED JUN 10 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTHEAST KANSAS INTO
SOUTHERN AND POSSIBLY CENTRAL MISSOURI BY THE EVENING HOURS...AND
CONTINUE INTO THE OVERNIGHT HOURS...MAINLY ALONG AND SOUTH OF A PAOLA
KANSAS TO BOONVILLE MISSOURI LINE. THERE IS SUFFICIENT INSTABILITY
FOR STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS. HOWEVER THERE IS ALSO THE POTENTIAL FOR A FEW
TORNADOES THIS EVENING. HEAVY RAIN WILL ALSO BE A
THREAT...CONSIDERING THE RECENT HEAVY RAINFALL.

OTHERWISE SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING AND OVERNIGHT ACROSS THE REMAINDER OF THE OUTLOOK
AREA...GENERALLY ALONG AND NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY...WITH THE POTENTIAL FOR
ADDITIONAL STORMS TO LINGER THROUGH THE WEEKEND AND INTO NEXT
WEEK...ACROSS PORTIONS OF THE OUTLOOK AREA...AS A RATHER UNSETTLED
WEATHER PATTERN PERSISTS ACROSS THE CENTRAL PLAINS. AT THIS
POINT...THE BEST CHANCE FOR STORMS IS FRIDAY INTO FRIDAY NIGHT AND
AGAIN SUNDAY NIGHT THROUGH TUESDAY. IT IS TOO EARLY TO DETERMINE
WHETHER THE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...MAINLY
ALONG AND SOUTH OF A PAOLA KANSAS TO BOONVILLE LINE.

33

In the hours before

Local storm report, Jun 10, 7:14 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             1 S BOONVILLE           38.95N 92.75W
06/10/2009  E1.00 INCH       COOPER             MO   TRAINED SPOTTER

&&

ABAILEY
Local storm report, Jun 10, 7:23 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             6 S WARRENSBURG         38.67N 93.73W
06/10/2009  M1.00 INCH       JOHNSON            MO   NWS EMPLOYEE

&&

HMORGAN
Special weather statement, Jun 10, 7:30 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 PM CDT WED JUN 10 2009

MOZ040-110200-
HOWARD-
830 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT FOR HOWARD COUNTY UNTIL 900 PM CDT...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW FRANKLIN...OR NEAR BOONVILLE...MOVING
NORTHEAST AT 20 MPH.

SMALL HAIL... VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  FAYETTE AROUND 855 PM CDT.

THE TOWN OF FRANKLIN IS ALSO IN THE PATH OF THIS STORM.

LAT...LON 3900 9256 3897 9257 3898 9270 3898 9284
      3902 9290 3923 9269 3920 9246

CDB
Local storm report, Jun 10, 8:06 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
906 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             FAYETTE                 39.15N 92.69W
06/10/2009  E1.00 INCH       HOWARD             MO   TRAINED SPOTTER

&&

ABAILEY
Special weather statement, Jun 10, 8:34 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
934 PM CDT WED JUN 10 2009

MOZ033-110300-
RANDOLPH-
934 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT FOR RANDOLPH COUNTY UNTIL 1000 PM CDT...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF HIGBEE...OR 9 MILES SOUTHWEST OF
HUNTSVILLE...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL... EXTREMELY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  HIGBEE AROUND 940 PM CDT.
  HUNTSVILLE AND MOBERLY AROUND 1000 PM CDT.

LAT...LON 3935 9231 3925 9243 3932 9271 3955 9258
      3945 9230

CDB
Special weather statement, Jun 10, 10:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1132 PM CDT WED JUN 10 2009

KSZ025-110500-
ATCHISON-
1132 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN ATCHISON COUNTY UNTIL
MIDNIGHT CDT...

AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LANCASTER...OR 7 MILES
SOUTHWEST OF ATCHISON...MOVING EAST AT 15 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ATCHISON AROUND 1155 PM CDT.

THE TOWNS OF CUMMINGS...FARMINGTON AND POTTER ARE ALSO IN THE PATH OF
THIS STORM.

LAT...LON 3960 9534 3962 9505 3957 9505 3957 9507
      3957 9510 3956 9511 3953 9510 3949 9505
      3942 9505 3942 9535

CDB

The radar

The Pleasant Hill radar (KEAX), 112 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
June 10, 10:50 PM CST
Where
Atchison County, 0.69 mi S of Atchison
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.560, -95.130

Tractor trailers were overturned, and rail cars were blown over. Trees were also reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177953.